Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 78, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 31, 2003, 5:17 PM EDT for New Hanover County, North Carolina. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 5:17 PM EDT (21:17 UTC)
- Expired
- May 31, 2003, 6:30 PM EDT
- In force
- 73 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 58 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:55 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
640
WUUS52 KILM 312117
SVRILM
NCC129-312230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
517 PM EDT SAT MAY 31 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 630 PM EDT
* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 19 MILES
WEST OF WILMINGTON...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WILMINGTON AROUND 535 PM
WINDEMERE AROUND 540 PM
WRIGHTSVILLE BEACH AROUND 545 PM
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
LAT...LON 3437 7792 3435 7780 3429 7774 3416 7782
3416 7784 3417 7785 3415 7787 3416 7794
3424 7796 3429 7801 3437 7799
$$
DIGIROGIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:55 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 31, 3:55 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 355 PM EDT SAT MAY 31 2003 ...TORNADO WATCH TIL 8 PM... SEVERE THUNDERSTORMS AT TIME. STRONG SHORTWAVE MOVING BY N OF AREA THIS EVENING AND TONIGHT. PASSAGE OF THIS FEATURE TO NE WILL SURGE STRONG COLD FRONT THROUGH HERE 03Z-06Z AND END THE THREAT FOR CONVECTION. HIGH PRESSURE AND DRY WEATHER SUN AND MON AND THEN HIGH MOVES OFF THE COAST AND MOISTURE RETURN PER MODEL CONSENSUS CONTINUES TO BE QUICK WITH ONSHORE FLOW DEVELOPING AND RIPPLES OF LOW PRESSURE MOVE ALONG THE WARM FRONTAL BOUNDARY. DISAGREEMENT COMES IN PLACEMENT OF THIS BOUNDARY. 40 POPS FOR TUE INTO THU AND THEN MORE AFTN AND EVE CONVECTION THREAT FOR LATER IN WEEK. CWF: PRES GRADIENT GRADUALLY TIGHTENING OVER THE COASTAL WATERS AND WINDS AND SEAS HAVE STARTED TO RESPOND. FPSN7 AND 41004 BOTH SHOWING 20 KT AND 4 FT SEAS. SCA FLYING ALREADY AS QUITE A SURGE IS EXPECTED WITH UPPER COLD POOL AND SFC COLD FRONT THIS EVENING. STRONGEST WINDS WILL REMAIN N OF MY WATERS...BUT STILL EXPECT A SOLID 25 KT TONIGHT...AND EVEN A LITTLE STRONGER WITH SOME 35 KT GUSTS IN MY NORTHERN WATERS. TRAJECTORY QUICKLY GOES OFFSHORE SO THAT WILL KEEP SEAS FROM GETTING OUT OF HAND. WINDS TO DIMINISH SUN MORNING...AND GIVEN NW DIRECTION SEAS WILL LAY DOWN QUICKLY. SHOULD SEE QUIET WX LATE SUN INTO TUE AS HIGH PRES SETTLES OVERHEAD MON...THEN SLIPS OFFSHORE BY TUE. GFS NOW APPEARS TO BE CHANGING DIRECTION DAYS 3-5. 12Z RUN NOW FASTER IN VEERING WINDS AROUND TO S...WHICH MAY BE FAVORED OVER WEDGE SCENARIO THIS TIME OF YEAR...BUT WILL HOLD OFF ON MAKING ANY DRASTIC CHANGES. .ILM... .NC...SMALL CRAFT ADVISORY AMZ250-252. .SC...SMALL CRAFT ADVISORY AMZ254-256. PUBLIC: DIGIORGI MARINE: RAS
Hazardous weather outlook, May 31, 4:44 AM EDT, 12 hours 33 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 444 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. RAN
In the hours before
Local storm report, May 31, 4:28 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0428 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0413 PM ELIZABETHTOWN NC 1.00 IN HAIL
05/31/03 BLADEN REPORTED BY 911
DISPATCHERS.
0412 PM 2 N DARLINGTON SC 0.75 IN HAIL
05/31/03 DARLINGTON
0405 PM HARTSVILLE SC 1.75 IN HAIL
05/31/03 DARLINGTON REPORTED BY OFF DUTY
DEPUTY.
0357 PM PEMBROKE NC WIND DAMAGE
05/31/03 ROBESON TREE DOWN ON HOUSE.
REPORTED BY 911
DISPATCHERS.
0352 PM PEMBROKE NC WIND DAMAGE
05/31/03 ROBESON NUMEROUS TREES AND POWER
LINES DOWNED. REPORTS
RECEIVED BETWEEN 352 PM AND
402 PM.
0352 PM LUMBERTON NC WIND DAMAGE
05/31/03 ROBESON NUMEROUS TREES AND POWER
LINES DOWN. REPORTS
RECEIVED BETWEEN 352 PM AND
402 PM.
RASLocal storm report, May 31, 4:38 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0438 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM ELIZABETHTOWN NC WIND DAMAGE
05/31/03 BLADEN TREES DOWN AND POWER OUT.
REPORTED BY HAM RADIO.
RASLocal storm report, May 31, 4:46 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
446 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 9 NE LUMBERTON NC WIND DAMAGE
05/31/03 ROBESON POWER LINES DOWN
REPORTED BY TRAINED
SPOTTER
0442 PM CLARKTON NC 1.00 INCH HAIL
05/31/03 BLADEN REPORTED BY TRAINED
SPOTTERLocal storm report, May 31, 4:54 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
454 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM MARION SC .75 INCH HAIL
05/31/03 MARIONLocal storm report, May 31, 5:07 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0507 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM MULLINS SC 0.75 IN HAIL
05/31/03 MARION REPORTED BY NWS COOP
OBSERVER.
RASLocal storm report, May 31, 5:16 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0516 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 3 S MULLINS SC WIND DAMAGE
05/31/03 MARION TREES DOWN ON HIGHWAY 41.
0500 PM MULLINS SC WIND DAMAGE
05/31/03 MARION METAL ROOF OF WAREHOUSE
DAMAGED.
0500 PM MULLINS SC WIND DAMAGE
05/31/03 MARION BUILDINGS DAMAGED AND
DEBRIS BLOCKING ROADWAY AT
HWY 76 AND PARK STREET.
RASThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:31 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 59 min |
| May 31, 3:44 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 61 min |
| May 31, 4:12 PM EDT | Tornado Warning | ILM | Bladen | 33 min |
| May 31, 4:39 PM EDT | Tornado Warning | ILM | Bladen | 66 min |
| May 31, 4:48 PM EDT | Severe Thunderstorm Warning | ILM | Columbus, Pender | 57 min |
| May 31, 5:07 PM EDT | Tornado Warning | ILM | Brunswick, Columbus | 53 min |
| May 31, 5:43 PM EDT | Special Marine Warning | ILM | 92 min | |
| May 31, 6:03 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 57 min |
| May 31, 6:52 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 38 min |
| May 31, 7:04 PM EDT | Tornado Warning | ILM | Bladen | 26 min |
| May 31, 7:41 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 49 min |
| May 31, 7:51 PM EDT | Special Marine Warning | ILM | 84 min | |
| May 31, 7:53 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.